Join 3,424 readers in helping fund MetaFilter (Hide)


If I threw up Cipro an hour after taking it, did I absorb the dose?
August 30, 2010 5:39 PM   Subscribe

I have food poisoning. I have been on Cipro since Sunday evening. I have not had vomiting from the disease, but bowel troubles. I took a dose of Cipro an hour ago, and I just threw up. Vomiting is a known side effect from the medicine, but should I be worried I didn't absorb the dose? How fast does your body process this stuff?
posted by Tesseractive to Health & Fitness (11 answers total)
 
I had horrible, scary I-would-have-died-if-this-were-the-1800s, bowel trouble (hello, adoring internet public!) food poisoning(?) for a little over two weeks about a year ago. It was clear it was not going to run its course on its own, my doctors didn't have any clue what it could be, they took poo samples that turned up nothing, there was no obvious cause (I ate the exact same things as my boyfriend and he had no problems). I was put on Cipro because "if Cipro won't kill it, nothing will" (a comforting thing to hear from your pharmacist, for sure).

My symptoms were GONE after my second dose of Cipro (the first day). I had no vomiting, nausea, nothing. Just a completely blissful absence of intestinal insanity. For my case, at least, the Cipro worked immediately.

Have you gotten any better since starting the drug? If not, I would give your doctor a call in the morning saying you don't think the Cipro is working and ask them what else they can give you. Also ask tomorrow about if you should take a replacement dose if you throw up. I don't know the answer to that. All I know is that in my experience, Cipro is a VERY fast-acting (wonder)drug.

I hope you get better soon. That illness a year ago has affected me (mentally) for life (such that I'm afraid it's all happening again any time my stomach urgles). Good luck! (And thank god for Cipro.)
posted by phunniemee at 5:54 PM on August 30, 2010


Call this toll free Ask a Nurse service, which covers your area, if your profile information is correct.
posted by ocherdraco at 5:56 PM on August 30, 2010


Call your pharmacist.
posted by sanko at 6:06 PM on August 30, 2010 [1 favorite]


IAMNAD. But....

Take a step back. Have you talked to a medical professional about this who told you you have food poisoning and prescribed Cipro? Or are you using food poisoning as a generic term for intestinal issues? Cipro is a good drug, sometimes even a miracle, but there are lots of things it won't cure and some things that it can actually make worse.
posted by RandlePatrickMcMurphy at 6:22 PM on August 30, 2010


If you threw up one hour after taking the Cipro, odds are it was already digested and on its way through your system. (IANAD, this is just based on years of medication-taking and my doctor's advice.) FWIW, the one time I had some sort of serious food-poisoning-like intestinal distress (the doctor didn't take any stool samples, but gave me antibiotics based on my symptoms) I wasn't nauseous and didn't throw up, but it felt like my bowels had the dry heaves. I had to continuously run to the can whether there was anything left to discharge or not, and not only my lower gut was killing me but also (TMI alert) my anus was raw from constant wiping. (And Tucks burn before they soothe, BTW.) Anyway, my Mom offered me a straight shot of whiskey, saying that it would soothe my symptoms, but booze sounded gross to me at the time. Finally, out of desperation I drank a NyQuil cap of whiskey straight down, followed by a ginger ale chaser. Much to my total surprise, the warmth from the liquor extended from my throat right down to my tummy and elsewhere. I was able to sit through two episodes of I Love Lucy without having to run to the bathroom. (Translation: I relaxed on the couch for an entire hour with no intestinal symptoms....I tend to measure everything in TV time.) And yeah, there's that whole "don't mix antibiotics with alcohol" thing, but my own doctor told me (after I confessed to him at a follow-up appointment) that if it made me feel better rather than worse, then it was OK.
posted by Oriole Adams at 6:48 PM on August 30, 2010


I think you likely absorbed enough of the Cipro, but a pharmacist is a good suggestion.

If you are worried about vomiting again, rather than alcohol, which in most cases when you are taking meeds is a bad idea despite the anecdotal experience Oriole Adams had, there's an over-the-counter medication called Emetrol that will help you to keep the Cipro down.
posted by misha at 7:02 PM on August 30, 2010


Yeah, you probably absorbed it. This article from a children's hospital in MN says that a child who vomits less than 30 minutes after taking Cipro should be re-dosed - but doesn't need another dose if the vomiting happened more than 30 minutes after taking it. I would definitely call your doctor's office in the morning and talk to the nurse. I wouldn't want to keep taking Cipro if it was making me throw up! I am a pharmacist, for what it's worth - but talk to your doctor's office tomorrow.
posted by selfmedicating at 8:04 PM on August 30, 2010


but should I be worried I didn't absorb the dose?

IANAD but I would just relax for now. Not absorbing the dose means more diarrhea. If after taking your next scheduled dose you still vomit shortly, then maybe there's something to call the doctor about.
posted by randomstriker at 12:19 AM on August 31, 2010


CALL YOUR DOCTOR!

answering these questions is his job, that's what he/she spent years and years in medical school to do. Stop polling random strangers on the internet and call someone who actually knows what they're talking about.
posted by swbarrett at 8:55 AM on August 31, 2010


Ok, thanks internet. I am going to the health center in like an hour because despite the Cipro, my diarrhea hasn't gone away.

The ask a nurse number is a great thing I didn't know about! I literally just moved to this town and don't have a doctor yet, either.
posted by Tesseractive at 9:34 AM on August 31, 2010


Another data point:

Arusha, Tanzania. Sometime earlier this year.

My entire digestive system is violently revolting against the rest of my body and expelling any fluids and food matter within it at destructive speeds, from both ends of the system. Repeatedly. For days on end. I had it so bad I couldn't get fluids or pills down the first 36 hours or so, and as such took the first few doses via IV in the doctor's clinic.

Once I could get down the occasional half-glass of ginger ale with the pill, I could normally keep that down for about 30-40 minutes max.

I never saw a pill come back up, and the Cipro erased whatever it was from my system in about 4 days. Don't expect the diarrhea to go away immediately. Just keep taking the Cipro course regularly and if you still have problems after you finish the course, talk to the doctor again.

Also, Cipro, like your Pharma alluded - is the nuclear option for your system. Don't take any yogurt while still on it, but afterward - stock up.
posted by allkindsoftime at 11:01 AM on August 31, 2010


« Older Bathroom Fungus/Mold Identific...   |  Why does my external DVD/CD dr... Newer »
This thread is closed to new comments.